Pennsylvania, 2014

Hail and Damaging Wind in Pennsylvania, May 14, 2014

May 14, 2014 · NWS PBZ · 8 events in 5 counties and zones

Strong southerly flow and a surface low riding along a stalled cold front over Ohio, provided for the development of strong to severe thunderstorms in the afternoon and evening on May 14th. With strengthening shear, several storms maintained strong updrafts, producing quarter to baseball sized hail over Ohio and the northern West Virginia panhandle.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$250
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Strong southerly flow and a surface low riding along a stalled cold front over Ohio, provided for the development of strong to severe thunderstorms in the afternoon and evening on May 14th. With strengthening shear, several storms maintained strong updrafts, producing quarter to baseball sized hail over Ohio and the northern West Virginia panhandle.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 14, 11:31 AM EST, 1 hour 1 minute earlier.

Area forecast discussion, May 14, 11:31 AM EST, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
1231 PM EDT WED MAY 14 2014

.SYNOPSIS...
SHOWERS AND THUNDERSTORMS WILL CONTINUE TO PLAGUE THE UPPER OHIO
VALLEY REGON UNTIL PASSAGE OF A COLD FRONT EARLY ON FRIDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
EARLY AFTN UPDATE WAS ISSUED TO ADJUST FOR HOURLY TRENDS AS SHWRS
AND TSTMS CONT TO FORM IN THE MOIST SLY FLOW ON THE ERN FLANK OF
THE HIGH AMPLITUDE UPR TROF CNTRD OVR THE CNTRL PLAINS. CONVECTION
FOCUS WL BE ALONG THE HIGHER TERRAIN...AND OVR AREAS W OF I 77
ACRS ERN AND CNTRL OHIO WHERE DEEP MSTR IS CONVERGING IN VICINITY
OF FRONT. THAT AREA WL ALSO SERVE AS PATH FOR SFC LOW PASSAGE
LATER TDA...I.E. ENHANCED LLVL SHEAR AREA.

FOR NOW...AREA HAS BEEN PAINTED UNDR THE SLIGHT...15 PERCENT...RISK
BY STORM PREDICTION CNTR...WITH LIMITATIONS IMPOSED BY SOMEWHAT
MARGINAL INSTABILITY RETARDED BY WARM MID LVLS...AND BY LIMITED
LLVL FLOW WHICH IS DUE TO BE ENHANCED WITH THE APPRCH OF THE
AFOREMENTIONED SFC LOW PRES LTR THIS EVE. AT THAT TIME...SFC
BASED INSTABILITY IS LIKELY TO BE FURTHER LIMITED BY DIURNAL
CONSTRAINTS.

&&

.SHORT TERM /THURSDAY THROUGH SATURDAY/...
DEEP LOW PRES WILL PULL A COLD FRONT ACROSS THE REGION THURSDAY
WITH MUCH COOLER TEMPERATURES BEHIND THE FRONT. FORECAST RAINFALL
FOR THE EVENT LOOKS TO BE WELL OVER AN INCH WITH HIGHER AMOUNTS
POSSIBLE DEPENDING ON THE AMOUNT OR DURATION OF STRONGER
THUNDERSTORMS THURSDAY...AS WELL AS BY EXITING SPEED OF THE SYSTEM
ON FRIDAY. SHOWERS WITH EMBEDDED THUNDER ARE EXPECTED TO BE
ONGOING ON THURSDAY MRNG...WITH GRADUAL EWD SHIFT WITH PROGRESS OF
THE UPR TROF.

WITH MUCH OF THE AREA BECOMING MORE SATURATED...FLOODING ISSUES WL HAVE
TO BE MONITORED AND HAZARDOUS WEATHER OUTLOOK MENTION WL BE
MAINTAINED FOR NOW.

&&

.LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/...
NOTICEABLY COOLER AIR WILL BE THIS WEEKEND AS THE UPPER LOW MOVES
OVER THE REGION. LOW CONVECTIVE TEMPS WILL SUPPORT SHOWER CHANCES...BUT
POP NUMBERS WILL REMAIN LOW END.

SURFACE HIGH WILL BRING A DRY AND COOL START FOR THE BEGINNING OF
NEXT WEEK.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
EXPECT VFR AT ALL SITES UNTIL THE SHOWERS AND THUNDERSTORMS
EXPAND IN COVERAGE TODAY. RESTRICTIONS WILL AGAIN BE MOSTLY VSBYS
IN HEAVY RAIN...MVFR WITH OCCASIONAL IFR. AT THIS POINT WITH
UNCERTAINTY IN THE TIMING OF STORMS...OPTED TO CARRY VCTS FOR NOW.

SOUTHERLY WIND WILL GENERALLY REMAIN UNDER 10KTS...EXCEPT IN
THUNDERSTORMS.

.OUTLOOK.../WEDNESDAY NIGHT THROUGH SUNDAY/...
MVFR RESTRICTIONS IN SHOWERS/STORMS ARE LIKELY TO CONTINUE THROUGH
THURSDAY AHEAD OF A COLD FRONT. BRIEF IFR IS POSSIBLE WITH THE
COLD FRONT THUR NGT. MVFR RESTRICTIONS ARE POSSIBLE AGAIN SAT.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, May 14, 11:28 AM EST, 1 hour 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
1228 PM EDT WED MAY 14 2014

PAZ007>009-013>016-020>023-029-031-073>076-WVZ001>004-012-021-022-
151630-
MERCER-VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-
ALLEGHENY-ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-
WESTMORELAND RIDGES-FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-
MARSHALL-WETZEL-MARION-MONONGALIA-
1228 PM EDT WED MAY 14 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL
PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A STRONG COLD FRONT WILL BRING SHOWERS AND THUNDERSTORMS THURSDAY
AND THURSDAY NIGHT WITH HEAVY RAINFALL EXPECTED. SIGNIFICANT
RISES ON STREAMS AND CREEKS ARE POSSIBLE...AND A FLOOD WATCH MAY
BE NEEDED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

OHZ039>041-048>050-057>059-068-069-151630-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-
1228 PM EDT WED MAY 14 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT.
THE PRIMARY SEVERE RISK IS FROM DAMAGING WIND GUSTS. IN
ADDITION...HEAVY RAINFALL MAY TRIGGER LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A STRONG COLD FRONT WILL BRING SHOWERS AND THUNDERSTORMS THURSDAY
AND THURSDAY NIGHT WITH HEAVY RAINFALL EXPECTED. SIGNIFICANT
RISES ON STREAMS AND CREEKS ARE POSSIBLE...AND A FLOOD WATCH MAY
BE NEEDED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MDZ001-WVZ023-041-151630-
GARRETT-PRESTON-TUCKER-
1228 PM EDT WED MAY 14 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND AND NORTHERN
WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT.
THE PRIMARY SEVERE RISK IS FROM DAMAGING WIND GUSTS. IN
ADDITION...HEAVY RAINFALL MAY TRIGGER LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A STRONG COLD FRONT WILL BRING SHOWERS AND THUNDERSTORMS THURSDAY
AND THURSDAY NIGHT WITH HEAVY RAINFALL EXPECTED. SIGNIFICANT
RISES ON STREAMS AND CREEKS ARE POSSIBLE...AND A FLOOD WATCH MAY
BE NEEDED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, May 14, 10:58 AM EST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1158 AM EDT WED MAY 14 2014

MDZ001-WVZ023-041-141630-
GARRETT MD-PRESTON WV-TUCKER WV-
1158 AM EDT WED MAY 14 2014

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN TUCKER...SOUTHERN
PRESTON AND SOUTHWESTERN GARRETT COUNTIES...

AT 1155 AM EDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTHEAST
OF SAINT GEORGE...MOVING NORTHEAST AT 15 MPH.

WIND GUSTS TO 40 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

  LOCATIONS IMPACTED INCLUDE...
  SAINT GEORGE...       HANNAHSVILLE...       SILVER LAKE...
  ROWLESBURG...         TUNNELTON...          KINGWOOD...
  CATHEDRAL STATE PARK...                     REDHOUSE...

PLEASE REPORT SIGNIFICANT WEATHER BY CALLING...412-262-1988...POSTING
TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.

LAT...LON 3919 7983 3923 7981 3924 7985 3925 7986
      3926 7986 3949 7970 3935 7939 3909 7962
Special weather statement, May 14, 11:52 AM EST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1252 PM EDT WED MAY 14 2014

MDZ001-WVZ023-141715-
GARRETT MD-PRESTON WV-
1252 PM EDT WED MAY 14 2014

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN PRESTON AND
SOUTHWESTERN GARRETT COUNTIES...

AT 1249 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES WEST OF
SILVER LAKE...MOVING NORTHEAST AT 20 MPH.

THIS STORM WILL PRODUCE NICKEL SIZE HAIL.

  LOCATIONS IMPACTED INCLUDE...
  KEMPTON...            SILVER LAKE...
  CATHEDRAL STATE PARK...                     REDHOUSE...
  TERRA ALTA...         OAKLAND...            MOUNTAIN LAKE PARK...

PLEASE REPORT SIGNIFICANT WEATHER BY CALLING...412-262-1988...POSTING
TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.

LAT...LON 3922 7951 3922 7952 3923 7954 3927 7969
      3926 7972 3926 7973 3953 7951 3940 7928
      3920 7949

The radar

The Pittsburgh radar (KPBZ), 87 km away, was scanning. The volume nearest the first event began at 17:32 UTC.

Open the radar archive at this moment

Event by event

7 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Fayette

When
May 14, 12:32 PM EST
Where
Fayette County, 1.73 mi ENE of Jumonville
Measured
0.75 in hail
Reported by
Public
Coordinates
39.890, -79.640

Hail, Fayette

When
May 14, 12:33 PM EST
Where
Fayette County, 1.27 mi ENE of Jumonville
Measured
0.75 in hail
Reported by
Public
Coordinates
39.890, -79.650

Hail, Lawrence

When
May 14, 5:55 PM EST
Where
Lawrence County, 1.25 mi ESE of Pulaski
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.110, -80.430

Hail, Beaver

When
May 14, 6:25 PM EST
Where
Beaver County, 0.69 mi S of Georgetown
Measured
1 in hail
Reported by
NWS Employee
Coordinates
40.640, -80.500

Hail, Lawrence

When
May 14, 6:40 PM EST
Where
Lawrence County, 2.69 mi ESE of New Wilmington
Measured
1 in hail
Reported by
Public
Coordinates
41.120, -80.330

Thunderstorm Wind, Mercer

When
May 14, 6:50 PM EST
Where
Mercer County, 0.86 mi SW of Grove City
Measured
50 kt (58 mph) estimated gust
Property damage
$250
Reported by
State Official
Coordinates
41.160, -80.090

State official reported one tree down.

Hail, Mercer

When
May 14, 7:19 PM EST
Where
Mercer County, 2.07 mi N of Sandy Lake
Measured
1 in hail
Reported by
Public
Coordinates
41.380, -80.080

Hail, Venango

When
May 14, 7:19 PM EST
Where
Venango County, 1.73 mi NW of Raymilton
Measured
0.75 in hail
Reported by
Public
Coordinates
41.370, -80.000

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2014Every state in 2014This day in weather historyWarnings in Pennsylvania, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 522450, 522451, 522452, 522453, 522454, 522457, 522455, 522456.